قالب وردپرس درنا توس
Home / Health / With rare cases from the past, the doctor can determine why a patient's blood was blue

With rare cases from the past, the doctor can determine why a patient's blood was blue



A 25-year-old woman went to an emergency room in Providence, Rhode Island, complaining of general weakness, fatigue, shortness of breath … and an unusual symptom not seen every day. She turned blue. Literally. Otis Warren and Benjamin Blackwood wrote about the case on Thursday in a study published in the New England Journal of Medicine. The patient, they wrote, looked cyanotic, as clinically means to appear blue. Warren, an ambulance at Miriam Hospital in Providence, said he saw only one other "blue" patient during his stay. It stayed with him, so that he could immediately identify the condition of the woman. "It's one of those rare cases we're being taught to study for, but you're doing tests that you rarely see," he told CNN. Her condition kept the blood from tissues. Warren diagnosed her with acquired methemoglobinemia, a reaction caused by certain drugs that prevents the exchange of oxygen between blood and tissues. Oxygenated blood is usually associated with a bright red color. But although blood appears blue in patients with methemoglobinemia, the oxygen level is actually quite high, Warren said. Blood "selfishly" binds to oxygen and does not deliver it to the tissue where it is needed. And so the patient appears blue. It is fitting that the antidote is also a bright blue. Methylene blue returns a missing electron to the hemoglobin molecule, which restores the oxygen content and helps to re-release oxygen into the tissue. "In my field, in emergency medicine, you can cure a patient with a single antidote ̵

1; that's a rare thing for us," he said. Painkillers caused her reaction. In the case of his patient, her reaction was caused by benzocaine, an active ingredient found in over-the-counter toothache and fever blister medication. And although her rare side effect is, she warned the Food and Drug Administration before use in children under the age of two, who sometimes receive the drug to relieve toothache. Warren's patient recovered after two doses of methylene blue and one night in the hospital. However, when the level of mutant blood increases by 50% or more, patients may become comatose or develop heart and brain complications due to lack of blood in the tissues. Any amount over 60% can cause death, he said.

A 25-year-old woman went to an emergency room in Providence, Rhode Island, complaining of general weakness, fatigue, shortness of breath … and an unusual symptom not seen every day.

She turned blue. Literally.

Drs. Otis Warren and Benjamin Blackwood wrote about the case on Thursday in a study published in the New England Journal of Medicine. Her patient, they wrote, looked cyanotic, as it is clinically called blue.

Warren, an ambulance at Miriam Hospital in Providence, said he saw only one other "blue" patient during his stay. It stuck to him so that he could immediately identify the condition of the woman.

"It is one of the rare cases that we are taught about, for which you study, where you do tests that you rarely see," he told CNN.

Her condition kept blood out of the tissues

Warren diagnosed her with acquired methemoglobinemia, a reaction caused by certain drugs that prevents the transport of oxygen to tissues.

Oxygenated blood is typically associated with a bright red color. Although the blood appears blue in patients with methemoglobinemia, the oxygen level is actually quite high, Warren said.

Blood "selfishly" binds to oxygen and does not deliver it to the tissue where it is needed. And so the patient appears blue.

Fittingly, the antidote is also a bright blue. Methylene blue returns a missing electron to the hemoglobin molecule, which restores the oxygen content and helps to release oxygen back into the tissue.

"In my field, in emergency medicine, one can cure a patient with a single antidote – that's rarely for us," he said.

Anesthetic drugs caused her reaction.

In the case of his patient, her reaction was caused by benzocaine, an active ingredient found in over-the-counter toothache and fever blister medication. And although its rare side effect is, it warned the Food and Drug Administration before use in children under 2 who are sometimes given the drug to relieve toothache.

Warren's patient recovered after two doses of methylene blue and one night in the hospital. However, when the level of mutant blood increases by 50% or more, patients may become comatose or develop heart and brain complications due to lack of blood in the tissues. Anything over 60% can lead to death, he said.


Source link